Nevada, 2007

High Wind in Nevada, December 24 to 25, 2007

December 24 to 25, 2007 · NWS VEF · 2 events in 2 counties and zones

A strong cold front brought gusty winds to the mountains of southern Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong cold front brought gusty winds to the mountains of southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 24, 2:55 PM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 24, 2:55 PM PST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM PST MON DEC 24 2007

.SYNOPSIS...A COLD FRONT WILL SWEEP THROUGH SOUTHERN NEVADA AND THE
MOJAVE DESERT THIS EVENING USHERING IN COOLER TEMPERATURES FOR
CHRISTMAS DAY. GUSTY NORTH WINDS WILL FOLLOW THE FRONTAL PASSAGE AND
PERSIST DOWN THE COLORADO RIVER VALLEY THROUGH TUESDAY AFTERNOON.
THE NEXT SYSTEM FROM THE PACIFIC NORTHWEST WILL MOVE ACROSS THE
NORTHERN GREAT BASIN WEDNESDAY. EXPECT ANOTHER PERIOD OF GUSTY NORTH
WINDS WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH THE END OF THE WEEK.
&&

.SHORT TERM...S/W TROUGH MOVING ACROSS NORTHEAST NEVADA THIS
AFTERNOON. THE ASSOCIATED COLD FRONT CURRENTLY LIES ON A LINE FROM
INDEPENDENCE TO ELY. LIGHT RAIN OR SNOW SHOWERS HAVE BEEN OCCURRING
WITH THE FRONT AS IT HAS MOVED ACROSS NORTHERN NEVADA TODAY. AS S/W
TROUGH DIGS A LITTLE SOUTHEAST INTO UTAH THIS EVENING STILL CANT
RULE OUT THE POSSIBILITY OF ISOLATED SHOWERS OCCURRING ACROSS
NORTHERN LINCOLN COUNTY OR NEAR THE NORTHWEST ARIZONA BORDER. A FEW
HUNDREDTHS OF LIQUID AT MOST WITH ONLY A DUSTING OF NEW SNOW
EXPECTED. GUSTY POST-FRONTAL NORTH WINDS HAVE DEVELOPED AT BISHOP
AND TONOPAH THIS AFTERNOON. STILL EXPECT FRONTAL PASSAGE IN LAS
VEGAS BETWEEN 7-10 PM. WILL NOT SURPRISED TO SEE A FEW STATIONS
EXPERIENCE A BRIEF PERIOD OF ADVISORY LEVEL GUSTS RIGHT WITH THE
FRONTAL PASSAGE BUT AS SURFACE HIGH BUILDS INTO NORTHEAST NEVADA
TONIGHT STRONGEST WINDS WILL BECOME FOCUSED DOWN THE COLORADO RIVER
LATE TONIGHT THROUGH TUESDAY AFTERNOON. A WIND ADVISORY HAS BEEN
ISSUED. NEXT SYSTEM DUE ACROSS THE GREAT BASIN ON WEDNESDAY PROGGED
TO TAKE A SIMILAR TRAJECTORY AS TODAYS TROUGH. PRECEDING THE TROUGH
THE 12Z WRF RUN CENTERED OVER THE SOUTHERN SIERRA INDICATED THE
POTENTIAL OF BREAKING MOUNTAIN WAVES AND A DOWNSLOPE WIND EVENT IN
THE LEE OF THE SIERRA BETWEEN MIDNIGHT AND NOON WEDNESDAY. A HIGH
WIND WATCH WILL BE ISSUED WITH THIS AFTERNOONS PACKAGE AS WELL
MONITOR THE NEXT SEVERAL WRF RUNS. TROUGH WILL BE MOISTURE STARVED
BUT SIMILAR TO TODAYS COULD BE ENOUGH LIFT ALONG THE COLD FRONT AND
OROGRAPHICS THAT A FEW SHOWERS COULD BE WRUNG OUT OVER NORTHERN
LINCOLN COUNTY. AS S/W TROUGH EXITS INTO UTAH WEDNESDAY NIGHT
ANOTHER ROUND OF GUSTY NORTH WINDS POSSIBLE DOWN THE COLORADO RIVER
THROUGH THURSDAY. TEMPERATURES TODAY ABOUT AS FORECAST AND RUNNING
SEVERAL DEGREES ABOVE NORMAL. FOLLOWING THE COLD FRONTAL PASSAGE
THIS EVENING AND THE NEXT WEDNESDAY EVENING...TEMPERATURES WILL BE
RUNNING BELOW NORMAL THE REST OF THE WEEK.

.LONG TERM...CURRENT HEMISPHERIC FLOW IS CHARACTERIZED BY 4 LONG
WAVES AT 500MB. THIS IS TYPICALLY AN UNSTABLE PATTERN AND SELDOM
LASTS FOR MORE THAN A FEW DAYS. GFS AND ECMWF ARE BOTH PREDICTING
THIS WILL BREAK DOWN AND EVOLVE TO A 5-WAVE PATTERN BY EARLY NEXT
WEEK. DIGGING SHORT WAVE AND ATTENDANT FRONTAL ZONE WILL PUSH EAST
AND CROSS THE ROCKIES WEDNESDAY NIGHT. IN THE WAKE OF THAT STORM THE
TRANSITION FLOW IS FORECAST TO BECOME HIGHLY ZONAL FROM THURSDAY
THROUGH SUNDAY. CONSIDERABLE CLOUD COVER IS EXPECTED THURSDAY INTO
FRIDAY PRIMARILY ASSOCIATED WITH TWO STRONG JET MAXIMA NOSING INTO
THE REGION FROM THE PACIFIC. AIREPS AND SATELLITE WINDS INDICATE THE
LEAD IMPULSE HAS A CORE OF ABOUT 150KTS AND THE SECOND IS CLOSE TO
200KTS. A JET OF THIS MAGNITUDE SHOULD BE STRONG ENOUGH TO GENERATE
A BROAD SHIELD OF MIDDLE AND HIGH CLOUDS ON THE ANTICYCLONIC SHEAR
SIDE OF THE JET CORE. SURPRISINGLY THERE IS NO INDICATION OF THE
FLOW BUCKLING INTO A TROUGH UNTIL THE MAIN JET MAX IS DOWNSTREAM OF
OUR AREA. IN THE ABSENCE OF A BAROCLINIC ZONE DO NOT ANTICIPATE A
WIDESPREAD PRECIP EVENT ALTHOUGH CANNOT RULE OUT A SMATTERING OF
PRECIP...ESPECIALLY OVER OROGRAPHICALLY FAVORED TERRAIN. GOOD
THICKNESS RECOVERY AND EFFECTIVE MIXING SHOULD RESULT IN WEEKEND
TEMPERATURES REBOUNDING NICELY FROM THE TWO CHRISTMAS WEEK COLD
FRONTS. HOWEVER...BY MONDAY-TUESDAY MODELS ARE IN SOLID AGREEMENT ON
STRONG AND RAPID AMPLIFICATION OF THE FLOW. SHARP UPPER RIDGE AXIS
JUST OFFSHORE WILL USHER COLD AIR INTO THE WESTERN U.S. FROM THE
YUKON. SURFACE HIGH ON THE ORDER OF 1050-1060 MB IS FORECAST TO
BUILD OVER THE GREAT BASIN WITH 1000-500MB THICKNESS FALLING AS LOW
AS 522 DM OVER SOUTHERN NEVADA. THIS EVOLUTION COULD VERY WELL BE
MODIFIED OVER SUCCESSIVE RUNS DURING THE NEXT FEW DAYS. IF IT DOES
OCCUR AS CURRENT PROGS SUGGEST...THE PRIMARY EFFECTS WOULD BE
UNSEASONABLY COLD TEMPERATURES IN THE DESERTS AND A VERY STRONG
OFFSHORE WIND EVENT FOR COASTAL CALIFORNIA.
&&

.AVIATION...FOR MCCARRAN...FAIR SKIES AND LIGHT SURFACE WIND WILL
GIVE WAY TO GUSTY NORTH WINDS OVERNIGHT AS A COLD FRONT MOVES
THROUGH SOUTHERN NEVADA. SURFACE WIND IS EXPECTED TO SHIFT TO A
NORTHWESTERLY DIRECTION DURING THE EVENING HOURS BUT THERE WILL BE A
LAG BEFORE THE WIND SPEEDS INCREASE SIGNIFICANTLY. THIS WILL OCCUR
BEHIND THE COLD FRONT WHICH IS FORECAST TO MOVE THROUGH THE LAS
VEGAS VALLEY BETWEEN 06Z AND 09Z. STRONGEST WINDS WILL LIKELY OCCUR
OVERNIGHT...PEAKING AROUND 12Z-15Z. HOWEVER...GUSTY NORTH WINDS WILL
CONTINUE INTO CHRISTMAS AFTERNOON BEFORE TAPERING OFF.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTH WINDS WILL SPREAD ACROSS THE AREA FROM
NORTH TO SOUTH IN ASSOCIATION WITH A COLD FRONT SWEEPING THROUGH THE
GREAT BASIN. ISOLATED SNOW SHOWERS FROM EASTERN NEVADA INTO CENTRAL
UTAH COULD IMPACT THE MORMON MESA CORRIDOR EARLY THIS EVENING.
MOUNTAIN WAVE TURBULENCE ASSOCIATED WITH STRONG CROSS BARRIER FLOW
OVER THE SIERRA WILL DIMINISH OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST TUESDAY FOR
     NVZ021.
AZ...WIND ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY FOR
     AZZ002-036.
CA...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST TUESDAY FOR
     CAZ527.
     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     MORNING FOR CAZ519-520.
&&

PIERCE/RUNK

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 24, 6:53 AM PST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
653 AM PST MON DEC 24 2007

AZZ001-003-CAZ519>526-NVZ014>020-022-250800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
653 AM PST MON DEC 24 2007 /753 AM MST MON DEC 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS ARE LIKELY ACROSS MUCH OF SOUTHERN
NEVADA AND NORTHWEST ARIZONA TONIGHT BEHIND THE PASSAGE OF A COLD
FRONT...BUT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE...PARTICULARLY
ACROSS LINCOLN COUNTY AND THE NORTHWEST PLATEAU OF MOHAVE
COUNTY ON WEDNESDAY...BUT SIGNIFICANT PRECIPITATION IS NOT
ANTICIPATED. A COLD FRONT WILL PASS THROUGH THE AREA ON
WEDNESDAY...BRINGING WITH IT ANOTHER BOUT OF BREEZY TO WINDY
CONDITIONS FOR WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE URGED TO
REPORT ANY WEATHER WHICH MEETS REPORTING CRITERIA.

AZZ002-036-CAZ527-NVZ021-250800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
653 AM PST MON DEC 24 2007 /753 AM MST MON DEC 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH THE COLORADO RIVER VALLEY THIS
EVENING. WINDY CONDITIONS ARE LIKELY MONDAY NIGHT AND INTO
CHRISTMAS DAY ACROSS THE AREA WITH SUSTAINED NORTH WINDS OF 25 TO
35 MPH AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SECOND COLD FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY
EVENING...BRINGING WITH IT ANOTHER BOUT OF BREEZY TO WINDY
CONDITIONS WEDNESDAY NIGHT ALONG THE COLORADO RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE URGED TO
REPORT ANY WEATHER WHICH MEETS REPORTING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sheep Range

When
December 24, 8:30 PM PST to December 25, 2:30 AM PST
Where
Sheep Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.929, -114.945 (the zone’s center; the record gives no point)

Measured gusts to 68 mph and 59 mph occurred 6 miles SSE of Hayford Peak at 8:30 PM and 2:30 AM, respectively.

High Wind, Spring Mountains

When
December 25, 4:34 AM PST
Where
Spring Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

A measured gust to 58 mph occurred at the Red Rock RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65714, 65715.